Wisconsin, 2019

Winter Storm in Wisconsin, March 9 to 10, 2019

March 9 to 10, 2019 · NWS MPX · 4 events in 4 counties and zones

Two storm systems, one over the northern Rockies, and another moving out into the southern Plains, merged over the central United States the weekend of March 9-10th. Initially, warmer air surged northward across the Upper Midwest and allowed for mostly rain and sleet at the beginning of the event across southern Minnesota.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Two storm systems, one over the northern Rockies, and another moving out into the southern Plains, merged over the central United States the weekend of March 9-10th.

Initially, warmer air surged northward across the Upper Midwest and allowed for mostly rain and sleet at the beginning of the event across southern Minnesota. A dry layer in the boundary layer kept most of west central Wisconsin dry through Saturday afternoon, with the bulk of the precipitation Saturday night, and Sunday morning.

Once the precipitation started, the precipitation quickly changed over to snow as the warm layer aloft eroded quicker, along with the added colder air moving in from the east. This area also didn't have a prolonged time of heavy snowfall, which kept most snowfall amounts under 6 inches. Only a few places around Eau Claire, Chippewa Falls, and Elk Mound received more than 6 inches during this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 9, 3:04 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 9, 3:04 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
304 PM CST Sat Mar 9 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 303 PM CST Sat Mar 9 2019

8 to 12 inches of heavy, wet snow remains on track across western
and central Minnesota. Snowfall amounts have decreased in eastern
Minnesota and western Wisconsin where the warmer thermal profile of
the lower atmosphere has led to the rain holding on a few more
hours, meaning less snowfall for these areas. As a result will have
generally 5 to 8 inches of snow by the time the snow ends Sunday
morning.

Most of this snow will fall this evening. DualPol CC shows a
north/south oriented line of lower CC which identifies the
transition from a wintry mix along this line, to all snow west of
this line. As this line progresses eastward, should see snowfall
rates of 1 to 2 inches per hour.

Snow will exit this overnight, and northwest winds will develop.
Afternoon highs on Sunday will be in the mid 20s, with some low
stratus developing.

.LONG TERM...(Monday through Saturday)
Issued at 303 PM CST Sat Mar 9 2019

Main forecast concern remains midweek rain event transitioning to
snow later Thursday into Friday.

We start out the long term with quiet regime with high pressure and
cool March temperatures for the area for Monday into Tuesday.

Late in the day Tuesday, the deterministic models were showing
increasing southerly flow in advance of the next western CONUS
trough.   Southerly flow increases to 35-40kts into the region
drawing in moisture to the south. We should at least see clouds move
in Tuesday with a chance of a mix lifting into the area during the
morning with just rain in the afternoon as the column warms
sufficiently.

The storm develops over the Colorado/Oklahoma panhandle region by
Wednesday morning. It lifts northeast across Iowa into and lift
northeast and deepens into Iowa by THursday morning. Strong lift
moves into the MN portion of the CWA Wednesday with NAEFS
standardized anomalies for precipitable water showing 3 to 4
standard deviations above normal. This lifts 0.75 to 1.00 inch
precipitable water over the area Wednesday into Thursday. With the
lift generated with the trough lifting to the northeast and
associated deformation axis with the through, we should see heavy
rain potential across much of the CWA. Amounts for the 2 day period
should range from 1 to 2 inches. This will likely generate localized
urban flooding with some rises on area creeks and streams. A good
portion of the rain should soak into the snow pack but will generate
rapid ripening. Transition to snow develops Thursday as the upper
trough lifts over the western Great Lakes into early Friday.  We
could see some accumulating snow Thursday night into Friday as the
storms exits and temepratures cool. Winds will rev in the wake of
the storm across the west and south Thursday afternoon into Friday.
Gusts could reach 40 mph or so. Question remains how much blowing
and drifting well occur in the wake of the storm and if anything
really accumulates.

Following this midweek system, we return to below normal
temperatures - below freezing - into early next week, stalling the
overall snow melt.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM CST Sat Mar 9 2019

Precipitation will expand eastward this afternoon. Expect a wintry
mix of rain and sleet at the onset, but this will transition to
snow a couple hours after the precipitation begins. Snow will be
very heavy at times, with visibility of 1/2 to 1/4 miles. The
snow will gradually end this evening and overnight from southwest
to northeast. Easterly winds will become northwesterly with gusts
near 25 kts Sunday morning.

KMSP...

Precipitation should begin around 1930Z, with rain and possibly
some sleet mixed in at the beginning. This will transition to all
snow between 2100 and 2200Z, with heavy snow developing later this
afternoon and evening. Visbys around 1/4 to 1/2 mile are
expected. Snow will gradually come to an end after midnight as
winds become northwest with gusts near 25 kts. Total snowfall
accumulation of 6 to 8 inches expected at KMSP.

/OUTLOOK FOR KMSP/

Mon...VFR. Wind WNW 10 kts.
Tue...VFR/MVFR early, then IFR/LIFR/-SHRA. Wind SE 10-15 kts.
Wed...IFR/LIFR with -RA. Wind E at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 7 AM CDT Sunday for WIZ023-024-026.

     Winter Storm Warning until 10 AM CDT Sunday for WIZ014>016-025-
     027-028.

MN...Winter Storm Warning until 1 PM CDT Sunday for MNZ041-042-
     047>049-054>058-064>067-073>076-082-083.

     Winter Storm Warning until 7 AM CDT Sunday for MNZ043>045-
     050>053-059>063-068>070-077-078.

     Winter Weather Advisory until 1 PM CDT Sunday for MNZ084-085-
     091>093.

&&

SHORT TERM...JRB
LONG TERM...DWE
AVIATION...JRB
Hazardous weather outlook, Mar 9, 1:03 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
103 PM CST Sat Mar 9 2019

MNZ041>045-047>070-073>078-082-083-WIZ014>016-023>028-101915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
103 PM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect. Consult the winter weather
message for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will taper off early Sunday morning with areas of blowing
snow continuing into early afternoon.

Another storm system will impact the Upper Midwest during the
middle of next week. A period of wintry precipitation is possible
Tuesday and again late Thursday, but the main concern is
widespread soaking rain which will increase the risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

MNZ084-085-091>093-101915-
Waseca-Steele-Martin-Faribault-Freeborn-
103 PM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of south central
Minnesota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect. Consult the winter weather
message for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will taper off early Sunday morning with areas of blowing
snow continuing into early afternoon.

Another storm system will impact the Upper Midwest during the
middle of next week. A period of wintry precipitation is possible
Tuesday and again late Thursday, but the main concern is
widespread soaking rain which will increase the risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are urged to report snowfall
amounts to the National Weather Service.

In the hours before

Local storm report, Mar 9, 2:05 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             MADISON                 45.02N 96.19W
03/09/2019  M4.0 INCH        LAC QUI PARLE      MN   PUBLIC

&&

TDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Dunn

When
March 9, 4:30 PM CST to March 10, 10:00 AM CST
Where
Dunn forecast zone
Reported by
AWOS
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

Snow began across Dunn County during the late afternoon of Saturday, March 9th, and continued through Sunday morning, March 10th. Locally 6 to 8 inches fell across the county with a measured report of 7.5 inches near Elk Mound.

Winter Storm, Chippewa

When
March 9, 5:00 PM CST to March 10, 9:00 AM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.069, -91.280 (the zone’s center; the record gives no point)

Snow began across Chippewa County during the late afternoon of Saturday, March 9th, and continued through Sunday morning, March 10th. Locally 6 to 8 inches fell across the county with a measured report of 7.7 inches near Tilden.

Winter Storm, Eau Claire

When
March 9, 5:00 PM CST to March 10, 10:00 AM CST
Where
Eau Claire forecast zone
Reported by
ASOS
Coordinates
44.727, -91.286 (the zone’s center; the record gives no point)

Snow began across Eau Claire County during the late afternoon of Saturday, March 9th, and continued through Sunday morning, March 10th. Locally 5 to 7 inches fell across the county with a measured report of 7.0 inches in Eau Claire.

Winter Storm, Polk

When
March 9, 5:00 PM CST to March 10, 9:00 AM CST
Where
Polk forecast zone
Reported by
AWOS
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Snow began across Polk County during the late afternoon of Saturday, March 9th, and continued through Sunday morning, March 10th. Locally 6 inches fell across the county with a measured report of 6.0 inches near Luck.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803711, 803708, 803710, 803712.